Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 6, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Apr 15, 2018, 10:30 PM EDT for Duplin County, North Carolina. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2018, 10:30 PM EDT (02:30 UTC)
- Expired
- Apr 15, 2018, 11:30 PM EDT
- In force
- 60 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Duplin County, NC
The radar
The Raleigh/Durham radar (KRAX), 89 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 10:53 PM EDT | TSTM WND DMG | Rose Hill, NC | DUKE REPORTED BRANCHES DOWNED POWER LINES IN ROSE HILL AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 9:32 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 2.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 584 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 269 m²/s²
- 0-3 km storm-relative helicity
- 298 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.0
The text
As transmitted.
000
WUUS52 KMHX 160230
SVRMHX
NCC061-160330-
/O.NEW.KMHX.SV.W.0006.180416T0230Z-180416T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
1030 PM EDT SUN APR 15 2018
The National Weather Service in Newport has issued a
* Severe Thunderstorm Warning for...
Duplin County in eastern North Carolina...
* Until 1130 PM EDT.
* At 1029 PM EDT, severe thunderstorms were located along a line
extending from 12 miles north of Clinton to 8 miles northwest of
Harrells to near Rooks, moving northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Wallace, Warsaw, Mount Olive, Kornegay, Rose Hill, Beulaville,
Bowdens, Cypress Creek, Beautancus, Kenansville, Chinquapin,
Albertson, Harrells, Sarecta, Faison, Magnolia, Greenevers,
Calypso, Lyman and Teachey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until 300 AM EDT for eastern North
Carolina.
LAT...LON 3490 7815 3509 7817 3519 7816 3518 7808
3519 7802 3517 7797 3517 7793 3515 7789
3516 7789 3518 7784 3516 7780 3500 7777
3477 7768 3472 7768 3471 7798 3473 7802
3472 7811 3471 7813 3474 7820
TIME...MOT...LOC 0229Z 240DEG 21KT 3518 7837 3478 7833 3449 7819
HAIL...<.75IN
WIND...60MPH
$$
TL2 follow-up statements
943
WWUS52 KMHX 160255
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
1055 PM EDT SUN APR 15 2018
NCC061-160330-
/O.CON.KMHX.SV.W.0006.000000T0000Z-180416T0330Z/
Duplin NC-
1055 PM EDT SUN APR 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR DUPLIN COUNTY...
At 1054 PM EDT, severe thunderstorms were located along a line
extending from near Mount Olive to 6 miles northwest of Rose Hill to
near Wards Corner, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Wallace, Warsaw, Mount Olive, Kornegay, Rose Hill, Beulaville,
Bowdens, Beautancus, Kenansville, Chinquapin, Albertson, Sarecta,
Faison, Magnolia, Greenevers, Calypso, Lyman and Teachey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until 300 AM EDT for eastern North
Carolina.
LAT...LON 3490 7815 3511 7817 3519 7815 3518 7808
3519 7802 3517 7797 3517 7793 3515 7789
3516 7789 3518 7784 3516 7780 3500 7777
3478 7768 3472 7775 3471 7798 3473 7802
3472 7811 3471 7813 3473 7817 3479 7818
TIME...MOT...LOC 0254Z 216DEG 38KT 3513 7813 3490 7810 3456 7804
HAIL...<.75IN
WIND...60MPH
$$
TL350
WWUS52 KMHX 160314
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
1114 PM EDT SUN APR 15 2018
NCC061-160330-
/O.CON.KMHX.SV.W.0006.000000T0000Z-180416T0330Z/
Duplin NC-
1114 PM EDT SUN APR 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR DUPLIN COUNTY...
At 1114 PM EDT, severe thunderstorms were located along a line
extending from near Mount Olive to near Kenansville to Murray Town,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Wallace, Kornegay, Beulaville, Beautancus, Kenansville, Chinquapin,
Albertson, Sarecta, Greenevers and Lyman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until 300 AM EDT for eastern North
Carolina.
LAT...LON 3471 7797 3489 7801 3518 7810 3518 7808
3519 7802 3517 7797 3517 7793 3515 7789
3516 7789 3518 7784 3516 7780 3500 7777
3478 7768 3472 7775
TIME...MOT...LOC 0314Z 237DEG 30KT 3518 7804 3493 7796 3462 7790
HAIL...<.75IN
WIND...60MPH
$$
TLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 10:00 PM EDT, 30 minutes earlier.
Area forecast discussion, Apr 15, 10:00 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1000 PM EDT Sun Apr 15 2018
.SYNOPSIS...
A strong cold front will move through tonight with strong to
potentially severe thunderstorms. High pressure will build over
the area Monday through Wednesday, then another front will move
through Thursday.
&&
.NEAR TERM /TONIGHT/...
As of 10 PM Sunday...Tornado Watch #55 now in effect for
portions of Eastern NC through 3 AM.
Line of strong to severe storms extending from Northern VA down
into Coastal SC, continues to slowly move NNE this evening.
Still looks like it will move into the southern coastal plain
within the hour, and gradually spread eastward, and off coast
around 6 AM. As front races east this evening, low-level jet
intensifies with 850 mb winds of 50-60 knots indicated between
03z-06z tonight. Moderate instability along with the shear
(250-400 SRH values), coupled with precipitable water values up
to 2 inches will lead to a line of strong thunderstorms with the
potential to produce damaging winds, a brief tornado and heavy
downpours. 00z MHX sounding showed about 1000 J/kg MU CAPE, 50
kt of bulk shear, and about 300 SRH 0-1km. The Storm Prediction
Center has the entire MHX CWA in a Slight Risk of severe
thunderstorms.
With tightening pressure gradient ahead of front, increased
winds over area through evening indicating gusts up to 40 mph
even before line of storms arrives. Strongest winds will be
along coast and posted Wind Advisory for Carteret and Outer
Banks Hyde and Dare 8 PM - 8 AM.
Warm temps will persist this evening with strong southerly flow,
with cooling behind frontal passage late allow min temps 55-60.
&&
.SHORT TERM /MONDAY/...
As of 330 PM Sunday...Initial front and main moisture axis will
be moving offshore but area will remain under southern
periphery of upper low moving from Great Lakes into mid Atlantic
states. Main result will be early morning clearing giving way
to CU/SCU development from W-NW late morning through afternoon.
A few models indicate isolated shower potential over northern
sections, but most keep it north of VA line and kept dry
forecast for now. Max temps mainly low to mid 60s with breezy SW
to W winds.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 4 AM Sun...
Monday night, temps are chilly with lows dropping into the
middle 30s interior to mid 40s coast. A light breeze should
preclude any frost development.
Tuesday thru Thursday...High pres will build S of the area Tue
then slide offshore Wed. Temps still below avg Tue with below
climo hts/thicknesses. Highs will be around 60 NW to mid 60s
south. Heights/thicknesses build on Wed with zonal flow and
temps will reach into the 70s inland to 60s OBX. Temps Wed
night will be mild with increasing moisture advection keeping
temps up in the upr 50s to near 60. Thursday should be back to
above climo with highs around 80 interior to 70s coast.
Friday through Saturday...Mainly dry shortwave and front pass
through by Friday with cooler air mass building in and highs
mid/upr 60s inland to upper 50s/low 60s OBX. Similar readings
can be expected to start the weekend on Saturday.
&&
.AVIATION /02Z MONDAY THROUGH FRIDAY/...
Short Term /Through Monday/...
As of 645 PM Sunday...Mainly expecting prevailing MVFR
conditions this evening into the overnight hours, then becoming
VFR 09Z- 12Z. Scattered showers this afternoon into early
evening, then line of strong to potentially severe tstms will
move across TAF sites 03Z-08Z with gusts up to 40 KT likely and
gusts over 50 KT possible. South winds will gust up to 35 KT
well in advance of front this afternoon into early evening.
Winds will become SW behind frontal passage but may still gust
up to 25 KT rest of period. Could see brief period of MVFR
ceilings re-develop late Mon morning and afternoon, but will
keep VFR for now.
Long Term /Monday night through Thursday/...
As of 4 AM Sun...Return to VFR on Monday as front races off the
coast by sunrise. Winds gusty WSW on Monday in the 20-25 kt
range. Continued dry but gusty on Tuesday with W winds gusting
20-25 kt. Continued dry Wed into Thu as high pres continues to
dominate the weather.
&&
.MARINE...
Short Term /through Monday/...
As of 10 PM Sunday...Tornado Watch #55 in effect for the inland
rivers and southern waters through 3 AM. Latest obs show S
winds 20-25 kt with seas 5-10 ft south of Oregon Inlet and 4-7
ft north. Tightening pressure gradient ahead of strong cold
front will produce period of southerly winds 25-35 KT tonight.
Winds will become SW behind front late tonight but will remain
gusty through Monday with gusts to 35 KT persisting over
southern and central waters.
Seas will build to 8-13 feet southern and central waters tonight
and posted High Surf Advisory south of Cape Hatteras for rough
surf possibly resulting in minor beach erosion. Seas subsiding
slightly to 7-10 ft by late Monday.
Rough surf will also result in High Threat of Rip Currents south
of Cape Hatteras for Monday.
Long Term /Monday night through Thursday/...
As of 4 AM Sun...Winds become W 15 to 25 kt Mon night into Tue
with seas slowly susbsiding to 4 to 6 feet by late Tue. A break
in the SCA Tuesday night but then pick back up to SCA criteria
late Wed through Thursday with gusty SW winds above 25 kt.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement from 8 AM EDT Monday through Monday
evening for NCZ095-098-103-104.
High Surf Advisory until 8 PM EDT Monday for NCZ095-098-103-
104.
Wind Advisory until 8 AM EDT Monday for NCZ095-103-104.
MARINE...Small Craft Advisory until 8 PM EDT Monday for AMZ130-131-136-
137.
Gale Warning until noon EDT Monday for AMZ135-150.
Gale Warning until 8 PM EDT Monday for AMZ152-154-156-158.
&&
SYNOPSIS...JBM
NEAR TERM...JBM/CQD
SHORT TERM...JBM
LONG TERM...TL
AVIATION...CQD/TL
MARINE...JBM/CQD/TLHazardous weather outlook, Apr 15, 9:38 PM EDT, 52 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 938 PM EDT Sun Apr 15 2018 NCZ029-044-045-079-080-090>094-170145- Martin-Pitt-Washington-Greene-Beaufort-Duplin-Lenoir-Jones-Craven- Pamlico- 938 PM EDT Sun Apr 15 2018 ...TORNADO WATCH 55 IN EFFECT UNTIL 3 AM EDT MONDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. A line of strong to locally severe thunderstorms is expected to move through Eastern North Carolina late this evening and tonight. The main threats with the storms will be damaging winds and brief very heavy downpours with localized flooding, but an isolated tornado may also occur within the line of thunderstorms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ046-047-081-170145- Tyrrell-Mainland Dare-Mainland Hyde- 938 PM EDT Sun Apr 15 2018 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. A line of strong to locally severe thunderstorms is expected to move through Eastern North Carolina late this evening and tonight. The main threats with the storms will be damaging winds and brief very heavy downpours with localized flooding, but an isolated tornado may also occur within the line of thunderstorms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ098-170145- Onslow- 938 PM EDT Sun Apr 15 2018 ...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT MONDAY... ...TORNADO WATCH 55 IN EFFECT UNTIL 3 AM EDT MONDAY... ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. High Surf Advisory. A line of strong to locally severe thunderstorms is expected to move through Eastern North Carolina late this evening and tonight. The main threats with the storms will be damaging winds and brief very heavy downpours with localized flooding, but an isolated tornado may also occur within the line of thunderstorms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ104-170145- Outer Banks Hyde- 938 PM EDT Sun Apr 15 2018 ...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT MONDAY... ...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT MONDAY... ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. Wind Advisory. A line of strong to locally severe thunderstorms is expected to move through Eastern North Carolina late this evening and tonight. The main threats with the storms will be damaging winds and brief very heavy downpours with localized flooding, but an isolated tornado may also occur within the line of thunderstorms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. Wind Advisory. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-170145- Carteret- 938 PM EDT Sun Apr 15 2018 ...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT MONDAY... ...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT MONDAY... ...TORNADO WATCH 55 IN EFFECT UNTIL 3 AM EDT MONDAY... ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. High Surf Advisory. Wind Advisory. A line of strong to locally severe thunderstorms is expected to move through Eastern North Carolina late this evening and tonight. The main threats with the storms will be damaging winds and brief very heavy downpours with localized flooding, but an isolated tornado may also occur within the line of thunderstorms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. Wind Advisory. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ103-170145- Outer Banks Dare- 938 PM EDT Sun Apr 15 2018 ...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT MONDAY... ...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT MONDAY... ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH MONDAY EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT MONDAY THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. Wind Advisory. A line of strong to locally severe thunderstorms is expected to move through Eastern North Carolina late this evening and tonight. The main threats with the storms will be damaging winds and brief very heavy downpours with localized flooding, but an isolated tornado may also occur within the line of thunderstorms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. Wind Advisory. Beach Hazards Statement. Moderate Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 8:22 PM EDT | Beach Hazards Statement | MHX | 24 hr | |
| Apr 15, 11:31 PM EDT | Special Weather Statement | MHX | Greene, Jones, Lenoir, Onslow, Pitt | 59 min |
| Apr 15, 11:39 PM EDT | Special Marine Warning | MHX | 66 min | |
| Apr 16, 12:30 AM EDT | Special Weather Statement | MHX | Beaufort, Craven, Jones, Martin, Pamlico, Pitt | 60 min |
| Apr 16, 12:42 AM EDT | Special Marine Warning | MHX | 48 min | |
| Apr 16, 1:39 AM EDT | Special Weather Statement | MHX | Beaufort, Carteret, Pamlico, Washington | 66 min |
| Apr 16, 2:48 AM EDT | Special Weather Statement | MHX | Carteret, Pamlico, Washington | 57 min |
| Apr 16, 3:49 AM EDT | Special Weather Statement | MHX | Dare, Hyde, Tyrrell | 56 min |
| Apr 16, 3:56 AM EDT | Special Marine Warning | MHX | 94 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.